Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Sacramento, CA

July 30, 2014Plumas County, California

NWS Sacramento, CA issued this flash flood warning at Jul 30, 2014, 4:19 PM PDT for Plumas County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2014, 4:19 PM PDT (23:19 UTC)
Expired
Jul 30, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 89 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:30 PM PDTFLASH FLOOD5 Sse Chester, CAHEAVY RAIN ON WEST SHORE OF LAKE ALMANOR.ROAD FLODDING ON STATE HIGHWAY 89 WEST SIDE OF LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2506 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WGUS56 KSTO 302319
FFWSTO
CAC063-310215-
/O.NEW.KSTO.FF.W.0004.140730T2319Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 715 PM PDT

* AT 415 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE   
ALMANOR AND ALMANOR AND STATE ROUTE 89 IN THAT AREA. IN ADDITION TO 
THE FLASH FLOODING HAIL UP TO ONE INCH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129

$$

RB
2 follow-up statements
607 
WGUS76 KSTO 310023
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
523 PM PDT WED JUL 30 2014

CAC063-310215-
/O.CON.KSTO.FF.W.0004.000000T0000Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
523 PM PDT WED JUL 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
NORTHWESTERN PLUMAS COUNTY...

AT 516 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING MODERATE RAIN OVER THE WARNED 
AREA. THE RAINFALL INTENSITY HAS MOMENTARILY TAPERED BUT MORE CELLS 
CONTINUE TO FORM TO THE SOUTHWEST AND MOVE NORTHEAST OVER THE WARNED 
AREA. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTERN SIDE 
OF LAKE ALMANOR...STATE ROUTE 89...AND ROADWAYS ON EITHER SIDE OF 
HIGHWAY 89 IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.

&&

LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129

$$

RB
525 
WGUS76 KSTO 310207
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
707 PM PDT WED JUL 30 2014

CAC063-310207-
/O.CAN.KSTO.FF.W.0004.000000T0000Z-140731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-
707 PM PDT WED JUL 30 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN PLUMAS
COUNTY...

ACTIVITY HAS DIED OFF FOR THE WARNED AREA AND ENOUGH TIME HAS PASSED 
TO ALLOW ANY FLOODED LOCATIONS TO DRAIN...THEREFORE THE WARNING HAS 
BEEN ALLOWED TO EXPIRE.

LAT...LON 4030 12125 4024 12113 4016 12117 4017 12129

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:35 PM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 30, 2:35 PM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
235 PM PDT Wed Jul 30 2014

.Synopsis...
Another day of Sierra crest showers and thunderstorms tomorrow
(less coverage than today)...when a drying trend. Then a return
to Sierra showers and t-storms early/mid week next week.

&&

.Discussion...
Activity started pretty early today with showers and
thunderstorms along highest terrain from Near Plumas county all
the way south to Tuolumne County. Expect this activity to continue
off and on this afternoon but probably end a bit quicker than
normal by early afternoon as latest moisture plume pushes off to
the east. HRRR hinting at some weak possible returns in valley
near Sacramento...as there is some mid level instability in the
area...but rally lacking a trigger for valley and should result in
ACCUS.

Thursday...still some instability lingering around highest terrain
for isolated activity...less than today...again confined to crest.

Friday and Saturday...westerly flow pushes moisture and
instability out of area for dry weather. Should see temperatures
at to slightly above normal during this time. Rasch

&&

.Extended Discussion (Sunday through Wednesday)

Upper ridge positioned over the Intermountain West Sunday as weak
upper trough moves through NorCal. Increased mid-level
southwesterly flow Sunday will keep the threat of afternoon
thunderstorms outside of the forecast area with only a slight
chance over the higher Sierra Nevada, south of Highway 50, on
Monday. Models then depict upper ridging from the Desert SW
rebuilding northwestward over Interior NorCal next week. Mid-level
flow begins to turn more southerly Tue and southeasterly Wed with
another slug of monsoonal moisture working its way into the
forecast area. Threat of afternoon thunderstorms expands
northward along the Sierra Tuesday, through Western Plumas into
the Shasta and coastal mountains Wednesday. Near normal high
temperatures expected through early next week then warming upwards
of 5 degrees above normal Wednesday.

&&

.Aviation...

Upr rdg movs E as SWly flow alf with EPAC upr trof incrs Thu. Isold
tstms poss ovr hyr mtn trrn of the Cstl rnge, Shasta, Plumas, and
Siernev thru 05z Thu otrw VFR conds ovr Intr NorCal nxt 24 hrs.
Isold SWly sfc wnd gsts to 25 kts poss ovr hyr mtn trnn and thru
Delta aftns into eves.

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jul 30, 3:22 PM PDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
322 PM PDT WED JUL 30 2014

CAZ068-302300-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
322 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 400 PM PDT

AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAXTON..MOVING WEST AT 5 MPH.

THIS STORM WAS PRODUCING VERY HEAVY RAIN AND HAIL UP TO HALF AND
INCH IN DIAMETER. THE HEAVY RAIN MAY CAUSE SOME MINOR ROCK SLIDES
NEAR THE AREA WHERE HIGHWAYS 89 AND 70 INTERSECT.

LOCATIONS IMPACTED INCLUDE...
   CRESCENT HILLS...
   HIGHWAY 89 AND HIGHWAY 70.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4001 12108 4020 12109 4020 12091 4005 12086
TIME...MOT...LOC 2218Z 079DEG 6KT 4006 12105

RB
Special weather statement, Jul 30, 3:55 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
355 PM PDT WED JUL 30 2014

CAZ068-302345-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
355 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 445 PM PDT

AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE ALMANOR..MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL. BOATERS SHOULD SEEK THE SAFETY OF SAFE HARBOR.

LOCATIONS IMPACTED INCLUDE...
   ALMANOR...
   LAKE ALMANOR...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4031 12119 4022 12100 4013 12119 4022 12132
TIME...MOT...LOC 2254Z 229DEG 7KT 4020 12121

RB
Special weather statement, Jul 30, 4:02 PM PDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PDT WED JUL 30 2014

CAZ069-302345-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
402 PM PDT WED JUL 30 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA
  EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA

UNTIL 445 PM PDT

AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DARDANELLE AND HIGHWAY 108. THIS STORM WAS
MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
   KENNEDY MEADOW...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3823 11980 3836 11992 3849 11979 3840 11965
TIME...MOT...LOC 2301Z 318DEG 2KT 3834 11983

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:22 PM PDTSpecial Weather StatementSTOPlumas38 min
Jul 30, 3:55 PM PDTSpecial Weather StatementSTOPlumas50 min
Jul 30, 4:02 PM PDTSpecial Weather StatementSTOAlpine43 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.